Stochastic binary problems with simple penalties for capacity constraints violations

Abstract : This paper studies stochastic programs with first-stage binary variables and capacity constraints, using simple penalties for capacities violations. In particular, we take a closer look at the knapsack problem with weights and capacity following independent random variables and prove that the problem is weakly NP -hard in general. We provide pseudo-polynomial algorithms for three special cases of the problem: constant weights and capacity uniformly distributed, subset sum with Gaussian weights and strictly positively distributed random capacity, and subset sum with constant weights and arbitrary random capacity. We then turn to a branch-and-cut algorithm based on the outer approximation of the objective function. We provide computational results for the stochastic knapsack problem (i) with Gaussian weights and constant capacity and (ii) with constant weights and capacity uniformly distributed, on randomly generated instances inspired by computational results for the knapsack problem.
Document type :
Journal articles
Complete list of metadatas

https://hal.archives-ouvertes.fr/hal-01255254
Contributor : Bernard Fortz <>
Submitted on : Wednesday, January 13, 2016 - 1:34:06 PM
Last modification on : Thursday, February 7, 2019 - 5:53:55 PM

Identifiers

  • HAL Id : hal-01255254, version 1

Citation

Bernard Fortz, Martine Labbé, Fran\ccois Louveaux, Michael Poss. Stochastic binary problems with simple penalties for capacity constraints violations. Mathematical Programming, Springer Verlag, 2013, 138 (1-2), pp.199-221. ⟨hal-01255254⟩

Share

Metrics

Record views

289